Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 98, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 1998, 8:20 PM CDT for Hutchinson County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 8:20 PM CDT (01:20 UTC)
- Expired
- Jun 24, 1998, 8:55 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Hutchinson County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 8:25 PM CDT | Thunderstorm Wind 52 | Tripp, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 6:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6538 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
824 WUUS1 KFSD 250121 RRA SVRFSD SDC067-250155- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 820 PM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 855 PM CDT * AT 818 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WIND 27 MILES EAST OF LAKE ANDES OR 14 MILES SOUTHWEST OF MILLTOWN MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PARKSTON AROUND 830 PM CDT MILLTOWN AROUND 835 PM CDT DEMMICK AROUND 840 PM CDT TSCHETTER COLONY AROUND 840 PM CDT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...SO GO TO YOUR DESIGNATED SHELTER. HAMEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:45 AM CDT, 9 hours 35 minutes earlier.
Area forecast discussion, Jun 24, 10:45 AM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT WED JUN 24 1998 15Z SFC ANALYSIS INDICATES LOW PRESSURE CENTERED IN SWRN NEBRASKA WITH WARM FRONT EXTENDING INTO NRN IOWA. AREAS TO THE NORTH OF THE FRONT SHOULD BE MAIN FOCUS FOR TSRA ACTIVITY. AN ISOLATED STORM MAY DEVELOP DURING THE AFTERNOON...HOWEVER MAIN SHOW SHOULD HOLD OFF UNTIL LATE AFTERNOON OR EVENING WHEN DYNAMIC SUPPORT MOVES IN. NO SIGNIFICANT UPDATES PLANNED AT THIS TIME...BUT WILL HAVE TO TAKE A LOOK AT WINDS IN THE WEST. .FSD...NONE HAMEN
In the hours before
Local storm report, Jun 24, 3:15 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
315 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM STORM LAKE IA .75 INCH HAIL
06/23/98 BUENA VISTALocal storm report, Jun 24, 3:31 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
331 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 3 SE ANTHON IA 60 MPH TSTM GUST
06/23/98 WOODBURY TREE DAMAGEThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:02 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 48 min |
| Jun 24, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 35 min |
| Jun 24, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 34 min |
| Jun 24, 8:17 PM CDT | Tornado Warning | FSD | Bon Homme | 33 min |
| Jun 24, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 33 min |
| Jun 24, 8:54 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 31 min |
| Jun 24, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 34 min |
| Jun 24, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 45 min |
| Jun 24, 9:35 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 35 min |
| Jun 24, 9:38 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 32 min |
| Jun 24, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 31 min |
| Jun 24, 9:50 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 35 min |
| Jun 24, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.